Minnesota, 2024Winter Weather in Minnesota, December 4, 2024
December 4, 2024 · NWS MPX · 7 events in 7 counties and zones
Areas of freezing drizzle, ice/snow pellets, and rain during the early morning hours transitioned to snow showers by late morning. 5 to 1 inch per hour snowfall rates.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Areas of freezing drizzle, ice/snow pellets, and rain during the early morning hours transitioned to snow showers by late morning. Convective bands of heavier snow formed, leading to narrow corridors of dramatically reduced visibilities and 0.5 to 1 inch per hour snowfall rates. Northwest winds were also gusting up to 45 mph in eastern MN, and up to 50 mph in west-central MN.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 4, 6:08 AM CST, 4 hours 35 minutes earlier. Its key messages:
- An Arctic front brings a period of freezing drizzle this morning, followed by plummeting temperatures, strong winds, and a few snow showers this afternoon.
- Northwest wind gusts of 45 to 55 mph behind the front today through this evening. Reduced visibility from blowing snow is possible across west-central Minnesota.
- Temperatures trend warmer into the weekend.
Area forecast discussion, Dec 4, 6:08 AM CST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
608 AM CST Wed Dec 4 2024
.KEY MESSAGES...
- An Arctic front brings a period of freezing drizzle this
morning, followed by plummeting temperatures, strong winds,
and a few snow showers this afternoon.
- Northwest wind gusts of 45 to 55 mph behind the front today
through this evening. Reduced visibility from blowing snow is
possible across west-central Minnesota.
- Temperatures trend warmer into the weekend.
&&
.DISCUSSION...
Issued at 329 AM CST Wed Dec 4 2024
It is a fairly mild morning out there ahead of the arctic front
rapidly approaching from the northwest. Temperatures are in the
upper 20s to lower 30s area wide, with even some upper 30s in
parts of far western MN and most of the Dakotas. The front has
reached northern North Dakota and northwest MN and is heading
southeast at about 35 mph. Temperatures will plummet behind it
into the teens within an hour or two of the front's passing and
winds will increase steadily through the day.
With the approach and passage of the front will come deepening
low level moisture. This moisture is not expected to extend as
high as the DGZ until the column cools quickly behind the front,
leaving supercooled water as the preferred hydrometeor for a
period of time. Therefore, with the aid of lift and the lowest
5kft reaching near saturation, drizzle or freezing drizzle is
expected depending on the surface wetbulb and ground temps.
Ground temperatures are cold now, and not likely to warm much
even with above freezing air temperatures, so freezing drizzle
appears most likely. Fortunately, the precipitation will remain
quite light and impacts should be limited to untreated surfaces.
Will continue to monitor observations upstream and may issue a
Special Weather Statement before the morning rush to highlight
potential icy conditions developing.
As the column cools and lapse rates remain steep later this
morning and early this afternoon, isolated to scattered snow
showers may develop in the strong CAA regime. Drier air below
3kft will make for a much shallower moisture depth by that time,
but remaining saturation will be confined to the DGZ. The
freezing drizzle threat will end and transition to snow showers,
flurries, or dry conditions. By late afternoon, the cloud-
bearing layer will be colder than the DGZ and the snow chance
will end.
As for winds, as the colder air arrives, lapse rates will remain
very steep through the evening. Wind speeds at the top of the
boundary layer will range from 45-52 kts, highest across western
MN. These can be considered the expected peak surface gusts,
with routine gusts about 5 kts lighter. Expanded the Wind
Advisory eastward into WI after coordination with DLH and ARX.
Some patchy blowing snow is likely in parts of west central MN
where snow depth is greatest. The mixed boundary layer will keep
temperatures from dropping too much tonight, but the elevated
winds will maintain wind chills in the -10s through Thursday
morning.
High pressure will slide south Thursday and by Thursday night
return flow will already begin. The storm track will remain well
to the northeast, leading to a milder pattern developing this
weekend and mostly dry conditions. A trough will approach from
the Pac NW Sunday, bringing us a chance of rain or snow Sunday
night and Monday.
&&
.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 554 AM CST Wed Dec 4 2024
MVFR stratus has set in across the entire region this morning
as the cold front pushes southeast. West/northwesterly winds
will continue to increase through this afternoon and evening.
Observations reveal areas of drizzle and freezing drizzle
mixing in with light snow early this morning. Thus, confidence
has increased to introduce this trend in portions of south-
central and eastern MN. Scattered snow showers are likely
(50-70%) for 2 to 4 hours after the column cools and any wintry
mix transitions to snow, but snow could also linger into the
afternoon/evening as the system moves east. These showers will
be highly variable, so it is difficult to pinpoint a specific
time and are best represented by the tempo groups. Periods of
reduced visibility are possible where the heaviest showers move
through. Cloud cover and northwest winds will diminish overnight
as the system slides east.
KMSP...Confidence has increased for a brief 1-2 hour period of
light drizzle and freezing drizzle. Surface obs for unknown
precip and radar returns have trended up over the past hour,
and it is expected for that activity to move into the Twin
Cities. We should cool down enough after then for a switch over
to all precip falling as snow. Snow showers then continue on and
off throughout the morning. As we head into the afternoon and
evening, soundings dry out pretty quickly. Showers could persist
longer if the saturated layer falls within the DGZ or if we do
not dry out as quickly as models predict.
/OUTLOOK FOR KMSP/
THU PM...VFR. Wind NW 10-15 kts.
FRI...VFR. Wind SW 5-10 kts.
SAT...VFR. Wind SW 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Wind Advisory until midnight CST tonight for Benton-Chippewa-
Douglas-Kanabec-Kandiyohi-Lac Qui Parle-Meeker-Mille Lacs-
Morrison-Pope-Redwood-Renville-Stearns-Stevens-Swift-Todd-
Yellow Medicine.
Wind Advisory from 9 AM this morning to midnight CST tonight
for Anoka-Blue Earth-Brown-Carver-Chisago-Dakota-
Faribault-Freeborn-Goodhue-Hennepin-Isanti-Le Sueur-
Martin-McLeod-Nicollet-Ramsey-Rice-Scott-Sherburne-Sibley-
Steele-Waseca-Washington-Watonwan-Wright.
WI...Wind Advisory from 9 AM this morning to midnight CST tonight
for Barron-Chippewa-Dunn-Eau Claire-Pepin-Pierce-Polk-
Rusk-St. Croix.
&&
DISCUSSION...Borghoff
AVIATION...BEDHazardous weather outlook, Dec 4, 3:12 AM CST, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
312 AM CST Wed Dec 4 2024
MNZ041>045-047>070-073>078-082>085-091>093-050915-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-
312 AM CST Wed Dec 4 2024
This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota and west central
Minnesota.
.DAY ONE...Today and Tonight.
Light snow showers and scattered freezing drizzle this morning
along with plummeting temperatures could lead to a slick morning
commute.
Northwest winds gust up to 45-55 mph through this evening, with
patchy blowing snow likely across west-central Minnesota.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Wind chills of -10 to -20 degrees are expected Thursday morning.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed.
WIZ014>016-023>028-050915-
Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
312 AM CST Wed Dec 4 2024
This Hazardous Weather Outlook is for portions of northwest
Wisconsin and west central Wisconsin.
.DAY ONE...Today and Tonight.
Light snow showers and scattered freezing drizzle this morning
along with plummeting temperatures could lead to a slick morning
commute.
Northwest winds gust up to 50 mph through this evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Wind chills of -10 to -15 degrees are expected Thursday morning.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed.
bed
In the hours before
Special weather statement, Dec 4, 8:50 AM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
850 AM CST Wed Dec 4 2024
MNZ044-045-051>053-059>063-066>070-074>078-082>085-091>093-
WIZ014>016-023>028-041800-
Mille Lacs-Kanabec-Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-
Ramsey-Washington-McLeod-Sibley-Carver-Scott-Dakota-Brown-
Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-
Martin-Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-
Pepin-Chippewa-Eau Claire-
Including the cities of Princeton, Mora, Elk River, Cambridge,
Center City, Monticello, Minneapolis, Blaine, St Paul,
Stillwater, Hutchinson, Gaylord, Chanhassen, Chaska, Victoria,
Shakopee, Hastings, New Ulm, St Peter, Le Sueur, Faribault,
Red Wing, St James, Mankato, Waseca, Owatonna, Fairmont,
Blue Earth, Albert Lea, Osceola, Rice Lake, Ladysmith, Hudson,
River Falls, Menomonie, Durand, Chippewa Falls, and Eau Claire
850 AM CST Wed Dec 4 2024
...LIGHT WINTRY PRECIPITATION FOLLOWED BY RAPIDLY DROPPING
TEMPERATURES MAY RESULT IN HAZARDOUS TRAVEL...
A band of mixed wintry precipitation, including freezing drizzle
and snow showers, will continue pushing southeast over east
central and southern Minnesota into western Wisconsin.
Immediately following this band of precipitation will be strong
northwesterly winds and rapidly dropping temperatures.
This combination of light precipitation on roads with the rapid
drop in temperatures may result in flash freezing on roads,
especially bridges and overpasses, creating slick conditions on
many roadways.
Travelers are urged to use extra caution as icy conditions may be
encountered quickly. In addition, the windy and cold conditions
will produce wind chills around zero degrees by early this
afternoon so be sure to dress in layers if spending any time
outdoors.
JPC
Winter Weather, Anoka
- When
- December 4, 10:43 AM CST to 11:26 AM CST
- Where
- Anoka forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.273, -93.246 (the zone’s center; the record gives no point)
A quick burst of heavy snow brought a narrow band of up to 0.3 inches, and reduced visibilities to 1/4 mile near and along US HWY 10.
Winter Weather, Ramsey
- When
- December 4, 10:43 AM CST to 11:26 AM CST
- Where
- Ramsey forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.017, -93.100 (the zone’s center; the record gives no point)
A quick burst of heavy snow brought a narrow band of up to 0.3 inches, and reduced visibilities to 1/4 mile near and along US HWY 10.
Winter Weather, Hennepin
- When
- December 4, 10:43 AM CST to 11:26 AM CST
- Where
- Hennepin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.005, -93.477 (the zone’s center; the record gives no point)
A quick burst of heavy snow brought a narrow band of up to 0.3 inches, and reduced visibilities to 1/4 mile near and along US HWY 10.
Winter Weather, Sherburne
- When
- December 4, 10:43 AM CST to 11:26 AM CST
- Where
- Sherburne forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.444, -93.775 (the zone’s center; the record gives no point)
A quick burst of heavy snow brought a narrow band of up to 0.3 inches, and reduced visibilities to 1/4 mile near and along US HWY 10.
Winter Weather, Douglas
- When
- December 4, 11:24 AM CST to 12:13 PM CST
- Where
- Douglas forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.934, -95.453 (the zone’s center; the record gives no point)
A quick burst of heavy snow brought a band of up to 0.5 inches, and reduced visibilities to 1/4 mile near I-94 and US HWY 59.
Winter Weather, Stevens
- When
- December 4, 11:24 AM CST to 12:13 PM CST
- Where
- Stevens forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.586, -96.000 (the zone’s center; the record gives no point)
A quick burst of heavy snow brought a band of up to 0.5 inches, and reduced visibilities to 1/4 mile near I-94 and US HWY 59.
Winter Weather, Pope
- When
- December 4, 11:24 AM CST to 12:13 PM CST
- Where
- Pope forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.586, -95.444 (the zone’s center; the record gives no point)
A quick burst of heavy snow brought a band of up to 0.5 inches, and reduced visibilities to 1/4 mile near I-94 and US HWY 59.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Alaska, December 4 to 6, 20241 death · 1 injured · 3 events
- Heavy Snow and Strong Wind in West Virginia, December 4 to 5, 2024$51,000 · 41 events
- Lake-Effect Snow and Winter Weather in Ohio, December 4 to 6, 2024$200,000 · 11 events
- Dense Fog in California, December 4 to 5, 2024$65,000 · 5 events
- Winter Storm and Winter Weather in New York, December 4 to 6, 202444 events
- High Wind in Minnesota, December 4, 20242 injured · $30,000 · 54 kt wind · 4 events
- Winter Storm and High Wind in Michigan, December 4 to 5, 2024$40,000 · 64 kt wind · 6 events
- High Wind and Strong Wind in Iowa, December 4, 2024$30,000 · 50 kt wind · 2 events
- High Wind and Strong Wind in South Dakota, December 4, 202451 kt wind · 24 events
- Lake-Effect Snow and Winter Weather in Pennsylvania, December 4 to 6, 20242 injured · 8 events
- Winter Storm in Pennsylvania, December 4 to 6, 202415 events
- Winter Storm and Winter Weather in Michigan, December 4 to 5, 202411 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1221430, 1221431, 1221432, 1221435, 1221429, 1221433, 1221434.